Alert archive / Florida / Coastal Flood Statements in 2008

Coastal Flood Statement 7, NWS Miami, FL

October 15, 2008Broward County, Miami-Dade County, Palm Beach County, Florida

NWS Miami, FL issued this coastal flood statement at Oct 15, 2008, 8:37 AM EDT for Broward County, Miami-Dade County, Palm Beach County, Florida. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Oct 15, 2008, 8:37 AM EDT (12:37 UTC)
Expired
Oct 15, 2008, 8:00 PM EDT
In force
11 hr
Issued by
NWS Miami, FL

Counties Broward County, FL, Miami-Dade County, FL, Palm Beach County, FL

The radar

The Miami radar (KAMX), 59 km from the middle of the area, began a volume at 12:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 0.6 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2008-10-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2008-10-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1003 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WHUS42 KMFL 151237
CFWMFL

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MIAMI FL
837 AM EDT WED OCT 15 2008

...HIGH RISK OF RIP CURRENTS CONTINUES AT THE ATLANTIC BEACHES...


FLZ168-172-173-160000-
/O.NEW.KMFL.CF.S.0007.081015T1237Z-081016T0000Z/
COASTAL PALM BEACH-COASTAL BROWARD-COASTAL MIAMI DADE-
837 AM EDT WED OCT 15 2008

...HIGH RISK OF RIP CURRENTS CONTINUES AT THE ATLANTIC BEACHES...

EAST WINDS OF AROUND 20 MPH WILL PREVAIL ALONG THE ATLANTIC
BEACHES OF PALM BEACH...BROWARD...AND MIAMI-DADE COUNTIES. THIS
WILL CONTINUE TO GENERATE RIP CURRENTS AT THE ATLANTIC BEACHES...
WITH STRONG RIP CURRENTS LIKELY. THE HIGH RISK OF RIP CURRENTS
LIKELY WILL CONTINUE AT THE ATLANTIC BEACHES THROUGH THIS
AFTERNOON AND EVENING.

A RIP CURRENT IS A 10 TO 30 YARD WIDE CHANNEL OF WATER THAT CAN
PULL EVEN A STRONG SWIMMER FROM NEAR OR INSIDE THE SAND BAR INTO
DEEPER WATER. DUE TO THE LIFE THREATENING DANGERS THAT THESE
STRONG CURRENTS OF WATER POSE...SWIMMING IS NOT ADVISED.

IF YOU DO GO INTO THE WATER...SWIM AT GUARDED BEACHES AND HEED
THE ADVICE OF THE BEACH PATROL. IF CAUGHT IN THE SEAWARD PULL OF
A RIP CURRENT DO NOT ATTEMPT TO MOVE DIRECTLY TOWARD SHORE.
INSTEAD...MOVE SIDEWAYS ACROSS THE RIP CURRENT UNTIL THE PULL
EASES...THEN YOU CAN SWIM BACK SAFELY TO SHORE.

$$

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this coastal flood statement went out at Oct 15, 3:26 AM EDT, 5 hours 11 minutes earlier.

Area forecast discussion, Oct 15, 3:26 AM EDT, 5 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
326 AM EDT WED OCT 15 2008

DISCUSSION...DEEP RIDGE SURFACE/ALOFT SLOWLY MOVING TOWARD THE SE
U.S. AS A STRONG SHORT WAVE MOVES S OUT OF CANADA. THE HIGH PRES
WILL MOVE S OVER CENTRAL FLA BY THU AND INTO FRI. OVER THE WEEKEND
...THE HIGH PRES WILL RETROGRADE WESTWARD AS A DEEP UPPER TROUGH
DEVELOPS OVER THE E  U.S. AND THE FRONT ASSOCIATED WITH THE SHORT
WAVE MOVES INTO THE SE U.S. WITH THE FRONT THROUGH S FLA LATE SAT
INTO SAT NIGHT. HIGH PRES REBUILDS OVER THE SE U.S. SUN INTO EARLY
NEXT WEEK.

FOR THE SHORT TERM...TODAY THROUGH FRI...ESSENTIALLY DRY THROUGH FRI
...ESPECIALLY INTERIOR AND W...WITH THE AREA UNDER A DEEP DRY NE
WIND FLOW WITH A SUBSIDENT INVERSION ALOFT. CURRENTLY THOUGH KAMX
RADAR INDICATES SOME RAPIDLY MOVING LOW TOPPED SHOWERS RACING SW
THROUGH THE ATLC AND ONSHORE SE FLA THIS MORNING. BY THIS EVENING
...AS EVIDENT VIA QUIK SCAT AND IR SATL LOOPS...SOME MOISTURE ASSOC
-IATED WITH A WIND SURGE MOVING SW TOWARD THE N BAHAMAS WILL IMPACT
S FLA E COAST AGAIN THIS EVENING WITH MINIMAL POPS ALONG THE E COAST
TONIGHT. AS THE UPPER/SURFACE RIDGE SAG OVER FLA THU INTO FRI THE
EASTERLY FLOW WEAKENS AND CHANCES OF RAIN BECOME NEGLIGIBLE.

.EXTENDED PERIOD...SAT THROUGH TUE...THE FIRST REAL FRONT OF THE
SEASON MOVES THROUGH S FLA SAT. MINIMAL POPS WITH THE FRONTAL PASSAGE
AND WITH LITTLE TEMP CHANGE. BUT LOWER DEW POINTS...AND IN TURN
...LOWER RH...WILL MAKE IT FEEL LIKE SOMETHING CHANGED IN S FLA.
NIL POPS AGAIN SUN AND INTO EARLY NEXT WEEK AS HIGH PRES BUILDS OVER
THE SE U.S. AGAIN.

&&
.MARINE...STRONG SURFACE RIDGE TO THE N AND LOW PRES IN THE W CARIB
DUE TO TROPICAL DEPRESSION 16 WILL KEEP TIGHT PRES GRADIENT ACROSS S
FLA TODAY. WILL KEEP SMALL CRAFT ADVISORY FOR ATLC WATERS TODAY AND
TONIGHT. AS MENTIONED ABOVE IN DISCUSSION...QUIK SCAT AND IR SALT
LOOPS APPEAR TO INDICATE A WIND SURGE MOVING SW TOWARD S FLA WHICH
IS EXPECTED TO MOVE INTO THE ATLC WATERS TONIGHT. ALSO...GULF STREAM
STILL KICKING UP. WILL LOWER OTHER AREAS...LAKE OKEE...BISCAYNE BAY
AND OUTER GULF WATERS TO EXERCISE CAUTION. WITH TD 16 PROJECTED TO
MOVE W AND HURRICANE OMAR TO MOVE THE NE...PRES GRADIENT LESSENS AS
HIGH MOVES OVER S FLA AND WIND AND SEAS SHOULD BEGIN TO SUBSIDE THU
AND TOWARD THE WEEKEND. HIGH RISK OF RIPS WILL STILL OCCUR AT THE
ATLC BEACHES TODAY.

&&
.FIRE WEATHER...DEW POINTS LOWER SOME AND RH MAY DROP INTO THE 40S
MAINLY IN THE INTERIOR NW ESPECIALLY EARLY NEXT WEEK BEHIND THE
FRONTAL PASSAGE. AT THIS TIME THOUGH...NO PROBLEMS ANTICIPATED.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  85  75  85  74 / 10 10 0 0
FORT LAUDERDALE  86  77  87  76 / 10 10 0 0
MIAMI            86  75  86  75 / 10 10 0 0
NAPLES           89  70  89  69 /  -  - 0 0

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...SMALL CRAFT ADVISORY UNTIL 4 AM EDT THURSDAY
AMZ650-AMZ651-AMZ670-AMZ671.

GM...NONE.

&&
Hazardous weather outlook, Oct 15, 2:05 AM EDT, 6 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
205 AM EDT WED OCT 15 2008

FLZ063-066>075-168-172>174-160800-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
205 AM EDT WED OCT 15 2008

...HIGH RISK OF RIP CURRENTS CONTINUES AT THE ATLANTIC BEACHES...
...SMALL CRAFT ADVISORY FOR COASTAL ATLANTIC AND BISCAYNE BAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TONIGHT

RIP CURRENTS: EAST NORTHEAST WINDS OF AROUND 20 MPH ALONG THE
EAST COAST WILL RESULT IN A HIGH RISK OF RIP CURRENTS ALONG
THE ATLANTIC BEACHES OF PALM BEACH, BROWARD, AND MIAMI-DADE
COUNTIES THROUGH TONIGHT. SWIMMING IS NOT RECOMMENDED DUE TO THE
DANGER POSED FROM THE RIP CURRENTS.

WAVES: SEAS OF 7 TO 9 FEET ARE FORECAST OVER THE LOCAL ATLANTIC
WATERS THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 15, 4:09 AM EDTSmall Craft Advisory for Hazardous SeasMFL40 hr

Nearby

Coastal Flood Statements in Florida, 2008Every coastal flood statement in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.